News

Gastrointestinal bleeding from blood thinners can indicate colon cancer


Gastrointestinal bleeding can be a sign of colon cancer

Patients who are being treated with blood-thinning medications for cardiac arrhythmias should always be checked for colon cancer if they suffer from gastrointestinal bleeding. This is the conclusion reached by researchers in a study that was published in the specialist journal "European Heart Journal".

Millions of people in Germany take anticoagulants every day. It is known that these anticoagulants, also known colloquially as "blood thinners", can increase the risk of dangerous bleeding. But if patients taking such medication suffer from gastrointestinal bleeding, this can also be a sign of colon cancer.

Bleeding in people with atrial fibrillation

When doctors notice bleeding in patients with atrial fibrillation, they can often assume that this is due to oral anticoagulants and therefore change treatment instead of checking for colorectal cancer, according to a statement by the European Society of Cardiology ( ESC).

However, the study of nearly 125,500 Danish patients with atrial fibrillation showed that those who had bleeding were 11 to 24 times more likely to be diagnosed with colorectal cancer than those without gastrointestinal bleeding.

Dr. Peter Vibe Rasmussen of Herlev Gentofte University Hospital, University of Copenhagen, Denmark, who led the research, said: “We found that four to eight percent of atrial fibrillation patients had bleeding from the lower gastrointestinal tract was diagnosed with colon cancer. "

And: "Colon cancer was diagnosed in less than one percent of the patients who had no bleeding."

If there is blood in the stool, see a doctor immediately

"These high absolute colorectal cancer risks associated with bleeding suggest that doctors should be concerned if blood is detected in the stool of patients treated with oral anticoagulants," said the scientist.

"Our results underscore the important point that patients with gastrointestinal bleeding should always be offered a thorough clinical examination regardless of whether they are taking anticoagulants or not."

The mistake should not be made to see this as a mere consequence of anticoagulant treatment.

“Our study is also a reminder that educating and informing our patients is paramount. When patients start taking anticoagulants, we should tell them that they should always consult their doctor if they notice blood in the stool. Timely screening could potentially lead to colon cancer early detection. ”

Cancer is often recognized late

Patients with atrial fibrillation are often prescribed oral blood thinning medications such as warfarin, dabigatran, rivaroxaban and apixaban to prevent blood clots from forming which can lead to stroke.

As a side effect, bleeding from the gastrointestinal tract can occur. According to estimates, these occur in around one to two percent of these patients each year.

"Cancer in the lower part of the digestive system often develops without symptoms over long periods of time," explained Dr. Vibe Rasmussen. "As a result, cancer is often only diagnosed when the patient experiences symptoms," says the researcher.

“Treatment with blood-thinning medication, as is often recommended in patients with heart disease, increases the risk of bleeding from the gastrointestinal tract. In this study, we wanted to test the hypothesis that bleeding induced by oral anticoagulants could be due to the detection of an undiagnosed occult cancer. ”

Age-related risk

In the study, the researchers used data from the Danish national registers. All persons between the ages of 18 and 100 years who were diagnosed with atrial fibrillation between January 1, 1996 and December 31, 2014 were identified.

Patients who had taken an oral anticoagulant were included in the study and followed up by the end of 2015. After some people were excluded for certain reasons, for example because they did not live in Denmark, were already diagnosed with colorectal cancer, or had surgery on their hips or knees, a total of 125,418 people were eligible for the study.

During a maximum treatment period of three years, the researchers identified 2,576 patients with bleeding from the lower gastrointestinal tract. Of these, 140 were diagnosed with colorectal cancer within the first year of detection of bleeding.

The risk of diagnosing colorectal cancer in the first year after bleeding depended on the age of those affected. Patients with bleeding who were 65 years of age or younger were 24 times more likely to have colorectal cancer than those without bleeding.

And those with bleeding ages 71 to 75 years were 11 times more at risk than peers without bleeding.

No colorectal cancer from blood-thinning medication

“We found the highest absolute risk of colon cancer after bleeding in patients aged 76 to 80 years. Colon cancer was diagnosed in eight percent of patients in this age group within the first year after bleeding, ”said Dr. Vibe Rasmussen.

The researchers pointed out that with an aging population in many countries, the prevalence of atrial fibrillation increases, more people are treated with blood-thinning medication, and gastrointestinal bleeding is therefore more likely to occur.

There is no evidence that oral anticoagulants cause colon cancer.

It was also noted that bleeding from the lower gastrointestinal tract usually occurs as fresh blood in the stool. The study focused on this. Upper gastrointestinal bleeding may appear as vomiting or as a black, smelly stool.

Strengths and weaknesses of the study

As the ESC release states, the main strength of the study is its size and the fact that all people diagnosed with atrial fibrillation in Denmark were included.

Limitations of the study are: It is an observational study. There were no data available on risk factors such as alcohol consumption, eating habits and obesity.

Adherence to oral anticoagulation therapy was assumed on the assumption that those affected would redeem their prescriptions.

In addition, bias may have occurred due to the fact that patients with more severe bleeding in combination with other potentially cancer-related symptoms are referred more frequently for further examination than those with light bleeding and without other symptoms. (ad)

Author and source information

This text corresponds to the specifications of the medical literature, medical guidelines and current studies and has been checked by medical doctors.

Swell:

  • European Society of Cardiology (ESC): Bleeding may be a sign of bowel cancer not just a side-effect of blood-thinning drugs: study of 125,500 atrial fibrillation patients, (access: 10.02.2020), European Society of Cardiology (ESC)
  • Peter Vibe Rasmussen, Frederik Dalgaard, Gunnar Hilmar Gislason, Axel Brandes, Søren Paaske Johnsen, Erik Lerkevang Grove, Christian Torp-Pedersen, Lars Dybro, Louise Harboe, Anna-Marie Bloch Münster, Lasse Pedersen, Paul Blanche, Jannik Langtved Pallisgaard, Morten Lock Hansen: Gastrointestinal bleeding and the risk of colorectal cancer in anticoagulated patients with atrial fibrillation; in: European Heart Journal, (published: 07.02.2020), European Heart Journal


Video: Mechanisms behind bleeding with aspirin (January 2022).